Alert archive / Maine / Flash Flood Warnings in 2007

Flash Flood Warning 2, NWS Caribou, ME

July 28, 2007Aroostook County, Maine

NWS Caribou, ME issued this flash flood warning at Jul 28, 2007, 3:42 PM EDT for Aroostook County, Maine. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2007, 3:42 PM EDT (19:42 UTC)
Expired
Jul 28, 2007, 5:45 PM EDT
In force
2 hr
Issued by
NWS Caribou, ME
Area
Counties, with a storm outline in the text
Flood severity
None

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 121 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 7.7 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2007-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 579 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2007-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
579 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCAR 281943
FFWCAR
MEC003-282145-
/X.NEW.KCAR.FF.W.0002.070728T1942Z-070728T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
342 PM EDT SAT JUL 28 2007

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN AROOSTOOK COUNTY IN NORTHERN MAINE...  THIS INCLUDES 
THE CITIES OF VAN BUREN...LILLE AND STOCKHOLM.

* UNTIL 545 PM EDT...

* AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
BROOKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF BROOKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND BROOKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

TO REPORT FLOODING DIRECTLY TO THE NATIONAL WEATHER SERVICE...DIAL
1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CARIBOU MAINE.

LAT...LON 4704 6833 4697 6820 4714 6788 4729 6808

$$

LERICOS
2 follow-up statements
000 
WGUS71 KCAR 282040
FFSCAR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
431 PM EDT SAT JUL 28 2007

MEC003-282145-
/X.CON.KCAR.FF.W.0002.000000T0000Z-070728T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AROOSTOOK ME-
431 PM EDT SAT JUL 28 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR
NORTHEASTERN AROOSTOOK COUNTY...

AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
VAN BUREN...LILLE AND STOCKHOLM.

DOPPLER RADAR INDICATES RAINFALL AMOUNTS BETWEEN 1.5 AND 3.0 INCHES 
DURING THE LAST FEW HOURS IN THE WARNED AREA. NO FLOODING HAS BEEN 
REPORTED AT THIS TIME. HOWEVER...THE POTENTIAL FOR ADDITIONAL 
RAINFALL TO CAUSE FLOODING STILL EXISTS. ROADS AND FARMLANDS ALONG 
THE BANKS OF BROOKS...STREAMS AND OTHER LOW LYING AREAS ARE MOST 
VULNERABLE. 

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER 
SERVICE...DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW 
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL 
WEATHER SERVICE FORECAST OFFICE IN CARIBOU MAINE.

LAT...LON 4704 6833 4697 6820 4714 6788 4729 6808

$$

LERICOS
000 
WGUS71 KCAR 282141
FFSCAR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
541 PM EDT SAT JUL 28 2007

MEC003-282151-
/X.EXP.KCAR.FF.W.0002.000000T0000Z-070728T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AROOSTOOK ME-
541 PM EDT SAT JUL 28 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM EDT FOR NORTHEASTERN
AROOSTOOK COUNTY...

LAT...LON 4704 6833 4697 6820 4714 6788 4729 6808

$$

LERICOS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:37 PM EDT, 5 minutes earlier.

Area forecast discussion, Jul 28, 3:37 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
337 PM EDT SAT JUL 28 2007

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE NORTHWEST TONIGHT THEN SLOWLY MOVE
ACROSS THE STATE THROUGH MONDAY WITH SHOWERS AND THUNDERSTORMS.
ANOTHER COLD FRONT WILL CROSS THE STATE MONDAY NIGHT AND TUESDAY
WITH FAIR WEATHER RETURNING BEHIND THE FRONT. &&

.NEAR TERM /THROUGH SUNDAY/...
NOT MUCH TIME FOR DISC DUE TO ONGOING CNVCTN. SVR WATCH BOX STILL
ONGOING TIL 8PM ATTM. DOPPLER RADAR STILL INDICATES A LINE OF TSTMS
SLOWLY PROGRESSING E INTO NE AND CNTRL PTNS OF THE FA. XPCT THIS
TREND TO CONT OVR THE NEXT COUPLE OF HRS BEFORE STORMS BEGIN
WEAKENING AS THEY APCH DOWNEAST MAINE DUE TO SRLY STABLE MARINE
INFLOW OF AIR. AFTER THIS BAND OF THUNDERSTORMS...AN AREA OF CNVCTV
DEFORMATION RNFL ASSOCIATED WITH THE MID LVL CLOSED LOW/UPPER TROF
WILL LIKELY MOVE INTO NW AND FAR NRN PTNS OF THE FA LATER TNGT...KEEPING
RNFL GOING THERE LONG INTO THE NIGHT. AREAS OF FOG WILL FORM...SPCLY
OVR RN SOAKED AREAS...AND OVR DOWNEAST AREAS WHERE COOL ATLC
MARINE AIR WILL RESULT IN XTRA NEAR SFC CONDENSATION.

MODELS CONT INDICATE ANOTHER ROUND OF CONVECTION POSSIBLE FOR SUN...
BUT FURTHER S...MSLY CNTRL AND INTERIOR DOWNEAST AREAS AS WHATS
LEFT OF THE FRONT STALLS OVR N CNTRL PTNS OF THE FA. ALTHOUGH WE
CANNOT RULE A SEVERE STORM OR TWO...HVY RNFL AND FQT LTGNG APPEAR
TO BE THE MAIN CONCERNS ATTM.
&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
COLD FRONT WILL CONTINUE TO SLIP SLOWLY SOUTHEAST THROUGH THE
STATE SUNDAY NIGHT AND MONDAY WITH BEST CHANCE OF SHOWERS MAINLY
ACROSS DOWNEAST SECTIONS. SECONDARY COLD FRONT STILL FORECASTED TO
MOVE THROUGH THE STATE LATE MONDAY INTO EARLY TUESDAY WITH
IMPROVING CONDITIONS FOR THE ENTIRE REGION BY TUESDAY AFTERNOON.
&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
LONG TERM MODELS REMAIN CONSISTENT WITH HIGH PRESSURE BUILDING
OVER THE REGION WEDNESDAY AND THURSDAY WITH FAIR WEATHER. NEXT
COLD FRONT WILL CROSS THE STATE FRIDAY WITH POSSIBLE SHOWERS AND
THUNDERSTORMS. HIGH PRESSURE WILL FOLLOW THE COLD FRONT ON
SATURDAY.
&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
WE XPCT MVFR/LOW VFR OVR NRN TAF SITES LATE THIS AFT TO TRANSITION
TO IFR IN LOW CLGS AND FOG LATER TNGT. WITH LITTLE WIND AT LOW
LVLS OF THE ATMOSPHERE TO MIX OUT FOG AND LOW CLDS SUN MORN...WE
XPCT ONLY SLOW IMPROVEMENT TO MVFR SUN MORN. SRN TAF SITES HAVE
MAINTAINED MORE LOW ST CLD CVR...SO WE BGIN THEM MORE TOWARD THE
MVFR AND IFR SIDE...AND THEN LOWER THEM TO LIFR/VLIFR LATER TONIGHT
AS FOG SETS IN AGAIN.

WITH SOUTHERLY FLOW, STRATUS AND FOG TO CONTINUE ALONG THE COAST
AND JUST INLAND PROVIDING IFR CONDITIONS AT TIMES FOR KBGR AND
KBHB THROUGH MONDAY. WITH COLD FRONT SLOWLY MOVING THROUGH THE
STATE MONDAY THROUGH TUESDAY EXPECT A VARIETY OF VFR, MVFR AND IFR
CONDITIONS DUE TO SHOWERS, THUNDERSTORMS AND FOG. COLD FRONT WILL
FINALLY PUSH OFF SHORE TUESDAY WITH VFR CONDITIONS FOR ALL
LOCATIONS LATE TUESDAY THROUGH THURSDAY.
&&

.MARINE...
NEAR TERM: OUTSIDE OF WIDSPREAD DENSE FOG ISSUES DUE TO WARM MOIST
TROPICAL AIR GLIDING OVR COLD OCEAN SSTS...WE DO NOT XPCT ANY
ISSUES WITH SEAS AND WIND REMAINING BELOW SCA THREHOLDS TNGT AND
SUN.

SHORT TERM: WITH COLD FRONT REMAINING NORTH OF THE WATERS,
SOUTHERLY FLOW WILL CONTINUE OVER THE WATERS THROUGH EARLY TUESDAY.
WIDESPREAD FOG WILL REMAIN OVER THE WATERS UNTIL THE COLD FRONT
CROSSES THE WATERS ON TUESDAY. USED A BLEND OF THE NAM12 AND GFS
FOR WINDS AND EXPECT WINDS AND SEAS TO REMAIN BELOW SCA CRITERIA
DURING THE SHORT TERM.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...VJN
SHORT TERM...FOSTER
LONG TERM...FOSTER
AVIATION...VJN
MARINE...VJN/FOSTER
Hazardous weather outlook, Jul 28, 12:30 PM EDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1230 PM EDT SAT JUL 28 2007

MEZ001>006-010-011-015-031-291630-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
SOUTHERN PISCATAQUIS-
1230 PM EDT SAT JUL 28 2007

...SEVERE THUNDERSTORM WATCH 558 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COLD FRONT WILL CONTINUE TO SLOWLY CROSS THE REGION SUNDAY
AND MONDAY...KEEPING THE CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY AT THIS TIME.

ANZ050-MEZ016-017-029-030-032-291630-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-NORTHERN WASHINGTON-
1230 PM EDT SAT JUL 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLOW MOVING COLD FRONT WILL BEGIN TO APPROACH THE REGION THIS
AFTERNOON AND TONIGHT...WITH SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING. A FEW OF THE THUNDERSTORMS COULD BECOME STRONG INLAND
FROM THE COAST WITH GUSTY WINDS...HAIL AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COLD FRONT WILL CONTINUE TO SLOWLY CROSS THE REGION SUNDAY
AND MONDAY...KEEPING THE CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT THIS TIME.

VJN

In the hours before

Special weather statement, Jul 28, 11:33 AM EDT, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1133 AM EDT SAT JUL 28 2007

MEZ001>006-010-282000-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET...
EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON...
SHERMAN...SMYRNA MILLS...GREENVILLE...MONSON...BLANCHARD
1133 AM EDT SAT JUL 28 2007

...STRONG THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP ACROSS
NORTHERN AND CENTRAL PORTIONS OF MAINE THIS AFTERNOON...

SUNSHINE AND INCREASING HUMIDITY ALONG WITH AN UPPER LEVEL
DISTURBANCE APPROACHING FROM THE SOUTHWEST WILL ALLOW FOR THE
ATMOSPHERE TO QUICKLY DESTABILIZE THIS AFTERNOON...AND FOR STRONG
THUNDERSTORMS TO DEVELOP. THOSE WITH ANY OUTDOOR INTERESTS SHOULD
MONITOR NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET STATION
FOR PERTINENT SEVERE THUNDERSTORM WATCH AND WARNING STATEMENTS.
BE PREPARED TO TAKE ACTION IN THE EVENT STRONG AND SEVERE
THUNDERSTORMS APPROACH YOUR AREA.

VJN

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 1:46 PM EDTSevere Thunderstorm WarningCARPiscataquis44 min
Jul 28, 1:53 PM EDTSevere Thunderstorm WarningCARAroostook37 min
Jul 28, 6:02 PM EDTAreal Flood AdvisoryCARPenobscot, Piscataquis3 hr

Nearby

Flash Flood Warnings in Maine, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.